Michigan, 2001

Damaging Winds in Michigan, November 24, 2001

November 24, 2001 · NWS GRR · 2 events in 2 counties and zones

An isolated severe thunderstorm blew down a tree 3 miles northeast of Big Rapids near Town Line Lake in Mecosta county. Another isolated severe thunderstorm developed just south of Marion (Osceola county), causing minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm blew down a tree 3 miles northeast of Big Rapids near Town Line Lake in Mecosta county. Another isolated severe thunderstorm developed just south of Marion (Osceola county), causing minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 24, 8:45 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 24, 8:45 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EST SAT NOV 24 2001

WILL INCREASE THE WINDS IN THE ZONES TO 20 TO 30 MPH AND GO LIKELY
PROBABILITIES OF RAINFALL FOR TONIGHT.  NARROW LINE OF SHOWERS AND
THUNDERSTORMS ARE LIKELY TO PUSH THROUGH THE AREA OVER THE NEXT
COUPLE OF HOURS.  STRONG 500 MB PVA AND SOME INSTABILITY ARE HELPING
TO TOUCH OFF THE PRECIPITATION.  IT APPEARS AS IF THE BULK THE
ACTIVITY WILL OCCUR BEFORE MIDNIGHT FOR SOUTHWEST LOWER MICHIGAN.
STRONG LOW LEVEL WIND FIELDS WILL HELP TO MAINTAIN THE WINDY
CONDITIONS.

.GRR...NONE.

MJS

In the hours before

Special weather statement, Nov 24, 9:58 PM EST, 22 minutes before
MIZ045-046-051-052-058-059-065>067-073-074-250700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EST SAT NOV 24 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 200 AM EST
SUNDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN MICHIGAN
     ISABELLA...MECOSTA...MONTCALM...GRATIOT...IONIA...CLINTON...
     INGHAM...EATON...BARRY...JACKSON AND CALHOUN

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecosta

When
November 24, 10:20 PM EST
Where
Mecosta County, Big Rapids
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
43.700, -85.483

Thunderstorm Wind, Osceola

When
November 24, 10:25 PM EST
Where
Osceola County, Marion
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
44.100, -85.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274976, 5274977.